MSD Manual

Please confirm that you are a health care professional

honeypot link
Professional Version

Metabolic Diseases Affecting the Liver in Small Animals

By

Sharon A. Center

, DVM, DACVIM, Department of Clinical Sciences, College of Veterinary Medicine, Cornell University

Last full review/revision May 2015 | Content last modified Jun 2016

Diabetes mellitus, hyperadrenocorticism, hypothyroidism, and hyperthyroidism can cause changes in the liver.

HL can develop secondary to diabetes mellitus because of increased lipid metabolism and mobilization; notable are hepatomegaly and increased liver enzyme activities. Dogs with diabetes mellitus rarely manifest liver dysfunction unless they develop severe progressive VH associated with the hepatocutaneous syndrome ( see Hepatocutaneous Syndrome in Small Animals Hepatocutaneous Syndrome in Small Animals Hepatocutaneous syndrome is a rare, chronic, progressive, and usually fatal disorder. Although typically associated with diabetes mellitus, the liver lesion is a severe, degenerative, glycogen-like... read more ). Most of these dogs have markedly increased ALP with lesser increases in transaminase activity. Diabetic cats also may develop increased ALT and ALP activities and may become hyperbilirubinemic with onset of HL. Diabetic animals have increased risk of pancreatitis that may progressively lead to EHBDO and cholangitis. These animals have increased risk of bacterial infections involving biliary structures (emphysematous cholecystitis, cholangitis).

Cats with hyperthyroidism usually develop increases in ALP and ALT activities and are rarely hyperbilirubinemic. Liver function is usually normal. The underlying cause of altered enzyme activity is not fully understood but postulated to involve toxic effects of excessive thyroxine, malnutrition, cardiac dysfunction, induction phenomenon, and increased bone turnover (causing increase in the bone isoenzyme of ALP). Liver enzymes return to normal with successful treatment; however, methimazole also can lead to a drug-associated hepatopathy that resolves only after drug discontinuation.

quiz link

Test your knowledge

Take a Quiz!
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP